Roxithromycin induced acute urticaria

Authors


  • A case specifically sensitized to roxithromycin.

A 22-year-old female presented with a generalized eruption of few hours' duration, which was severely pruritic. There were multiple small and large areas of wheal formation, along with swelling of eyelids and lips, facial puffiness and flush. The patient had been advised to take roxithromycin 150 mg twice daily for a sore throat and the skin eruption was observed a few hours after the second dose. General physical examination was normal except for mild tachycardia; respiratory rate was normal and there was no difficulty in breathing. A diagnosis of acute urticaria with angioedema induced by roxithromycin was made and chlorpheniramine maleate 8 mg thrice daily was started. Lesions subsided within 12 h of stopping the drug and no relapse was observed in three months of follow-up. A skin prick test (SPT) was positive for roxithromycin (1 mg/ml), and negative for erythromycin and clarithromycin in the same concentration

Acute urticaria has rapid onset and disappearance and is usually regarded as an allergic reaction, compared to chronic urticaria (1). Drugs and acute infections are the commonest causes of acute urticaria. Macrolide antibiotics have relatively low potential to induce various drug-induced hypersensitivity reactions. Erythromycin is regarded as the most innocuous of the antibiotics in current use. It is generally well tolerated with only a few serious adverse effects (2). Gastrointestinal disturbances are most frequent; less common are hepatotoxicity, reversible sensorineural deafness, agranulocytosis, and pancreatitis. Hypersensitivity reactions due to erythromycin are uncommon, reported in only 0.5% of patients (2). Cutaneous hypersensitivity reactions from macrolides are limited to a few case reports, with fixed drug eruptions and urticaria from erythromycin, fixed drug eruption from clarithromycin, and immediate hypersensitivity reaction and nail pigmentation from roxithromycin (3–8).

Increasingly roxithromycin is being used in place of erythromycin because of better efficacy and less frequent administration. Although they have similar adverse effects, roxithromycin's are less severe and less common (2). An immediate type allergic hypersensitivity reaction has been described in a patient, with generalized acute urticaria and tachycardia, shortly after administration of roxithromycin, with cross-reactivity to erythromycin and clarithromycin (7). Occurrence of lesions within 24 h of roxithromycin administration favoured an immunological mechanism for urticaria in this patient, and a positive SPT suggested an immediate-type allergic hypersensitivity reaction, which was probably less severe because the drug was stopped immediately. Being aware of the immediate-type hypersensitivity to roxithromycin reported previously (7), it was considered unsafe to re-challenge orally. For this reason oral challenge for cross-sensitivity with erythromycin and clarithromycin was avoided and the patient was advised to avoid all macrolide antibiotics, particularly roxithromycin, in the future.

Accepted for publication 10 December 2001

Ancillary